Texas, 2005

Flash Flooding in Texas, August 5, 2005

August 5, 2005 · NWS EWX · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 5, 8:59 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 8:59 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 AM CDT FRI AUG 5 2005

.UPDATE...
SCATTERED CONVECTION CONTINUING BUT SLOWLY WEAKENING OVER THE FAR
NE COUNTIES THIS MORNING. AN ASSOCIATED SURFACE BOUNDARY HAS PUSHED
INTO THE WESTERN HILL COUNTRY AND S CENTRAL CWA WHERE HIGHER CAPES
INDICATED. EXPECT DEVELOPMENT ACROSS THE S CENTRAL AND WRN CWA
NEAR/BEHIND THE SURFACE BOUNDARY WITH HEATING. GIVEN THE WEAK STEERING
WINDS...CONVECTION WILL BE SLOW MOVING...AND ALONG WITH THE PWS
ABOVE 1.5 INCHES/K INDICES IN THE MID 30S...MENTION OF LOCALLY
HEAVY SOAKERS A GOOD IDEA. PREVIOUS FORECAST HAS GOOD CHC POPS IN
THESE REGIONS WITH MENTION OF TRW+...SO NO BIG CHANGES REQUIRED ON
THIS UPDATE. BECAUSE FLASH FLOODING TO BE SHORT LIVED AND
LOCALIZED DO NOT FEEL A FLASH FLOOD WATCH NEEDED AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 336 AM CDT FRI AUG 5 2005)

DISCUSSION...
OUTFLOW FROM WEST CENTRAL TX AND EAST TX CONVECTION THURS EVE HAVE
COMBINED TO PRODUCE A FOCUS FOR CONVECTION OVER EASTERN PARTS OF
SOUTH CENTRAL TEXAS. SATELLITE DERIVED PRECIPITABLE WATER VALUES
ARE INDICATED TO BE AROUND 2 INCHES FOR THIS ENVIRONMENT TO SUPPORT
LOCALLIZED FLASH FLOOD THREATS. THIS CONVERGENCE ZONE SHOULD
GRADUALLY DILUTE DURING THE DAY BUT STILL ENABLE SOME ENHANCEMENT
OF SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN TWO-
THIRDS OF THE FORECAST AREA. ALSO, A SURFACE TROUGH OVER THE BURRO
MOUNTAINS OF MEXICO HAS ENHANCED UPSLOPE FLOW CONVECTION.
CONVECTIVE OUTFLOWS FROM THIS ACTIVITY COULD ENHANCE THE CHANCE
OF RAIN OVER THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU
LATER THIS MORNING. THUS POPS FOR TODAY ARE IN THE CHANCE CATEGORY
FOR ALL AREAS. WITH ADDED CLOUD COVER AND RAINS EXPECTED, WILL SEE
HIGH TEMPS COOL 2 OR 3 DEGREES FROM PERSISTENCE.

CONVECTIVE TRENDS IN THIS BROADLY UNSTABLE ENVIRONMENT COULD
EASILY INCREASE LOCALLIZED FLASH FLOOD THREATS ON SHORT NOTICE
ANYTIME FROM TODAY THROUGH TUESDAY WHEN HIGH PRESSURE ALOFT BEGINS
TO SLOWLY BUILD BACK OVER THE SOUTHERN PLAINS. SATURATION LEVELS
VARY QUITE A BIT FROM ONE PLACE TO THE NEXT, SO ISSUING FLASH
FLOOD WATCHES FOR THESE ISOLATED HEAVY RAIN EVENTS DONT MAKE SENSE
JUST YET.

MODEL TRENDS ARE SHOWING LESS CONFIDENCE IN THE RIDGE TAKING
HOLD, AND ANOTHER TUTT LOW IS FORECAST TO UNDERCUT THE RIDGE OVER
SOUTH TEXAS BY THURSDAY. THUS THE DRYING TREND FOR NEXT WEEK
APPEAR LESS FAVORABLE THAN IT DID FROM YESTERDAY. FOR NOW WILL
STICK WITH NO SIGNIFCANT POPS IN THE MIDDLE PART OF NEXT WEEK WITH
TEMPERATURES RISING 2-4 DEGREES IN THE EXTENDED.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, Aug 5, 4:20 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT FRI AUG 5 2005

TXZ171>173-183>194-202>209-217>225-228-061000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
520 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT.
THE STORMS WILL GENERALLY BE SLOW MOVING. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING OF SMALL STREAMS AND
URBAN AREAS. WIND GUSTS UP TO AROUND 40 MPH ARE ALSO POSSIBLE NEAR
STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN
BE EXPECTED SATURDAY THROUGH THURSDAY. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Laughlin AFB radar (KDFX), 18 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Kinney

When
August 5, 12:30 PM CST to 6:00 PM CST
Where
Kinney County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.383, -100.417

Thunderstorms formed in the mid morning over southern Edwards County and most of Kinney County, spreading by late morning into western Real County and southern Val Verde County. The storms produced general 1 inch totals over the four county area, with 2 inch amounts over much of Kinney County and 4 inch totals near Brackettville. Most of the rural roads in Kinney County were reported to be closed due to flash flooding through the mid and late afternoon.

Flash Flood, Real

When
August 5, 12:30 PM CST to 4:00 PM CST
Where
Real County, 20 mi NW of Leakey
Reported by
LAW ENFORCEMENT
Coordinates
29.933, -99.983

Thunderstorms formed in the mid morning over southern Edwards County and most of Kinney County, spreading by late morning into western Real County and southern Val Verde County. The storms produced general 1 inch totals over the four county area, with up to 3 inches along the Real Edwards County line between Camp Wood and Barksdale. FM337 and FM335 were closed due to high water north of Camp Wood.

Flash Flood, Edwards

When
August 5, 1:00 PM CST to 3:00 PM CST
Where
Edwards County, Rocks Spgs
Reported by
LAW ENFORCEMENT
Coordinates
30.017, -100.217

Thunderstorms formed in the mid morning over southern Edwards County and most of Kinney County, spreading by late morning into western Real County and southern Val Verde County. The storms produced general 1 inch totals over the four county area, with up to 3 inches along the Real Edwards County line between Camp Wood and Barksdale and between Barksdale and Rocksprings. FM335 was closed northeast of Barksdale due to high water. SH55 was closed between Rocksprings and Barksdale.

Flash Flood, Val Verde

When
August 5, 1:15 PM CST to 2:00 PM CST
Where
Val Verde County, Del Rio
Reported by
LAW ENFORCEMENT
Coordinates
29.367, -100.900

Thunderstorms formed in the mid morning over southern Edwards County and most of Kinney County, spreading by late morning into western Real County and southern Val Verde County. The storms produced general 1 inch totals over the four county area, with between 2 and 3 inches in the city of Del Rio. The Del Rio Police reported brief flash flooding in the city during the mid afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469351, 5469352, 5469353, 5469354.